Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 87, NWS Denver/Boulder, CO

July 24, 2017Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 24, 2017, 7:00 PM MDT for Sedgwick County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 7:00 PM MDT (01:00 UTC)
Expired
Jul 24, 2017, 7:15 PM MDT
In force
15 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 175 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
3946 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS55 KBOU 250100
SVRBOU
COC115-250130-
/O.NEW.KBOU.SV.W.0087.170725T0100Z-170725T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
700 PM MDT MON JUL 24 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sedgwick County in northeastern Colorado...

* Until 730 PM MDT

* At 659 PM MDT, a severe thunderstorm was located 7 miles south of 
  Ovid, or 10 miles southwest of Julesburg, moving southeast at 20 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sixteen-Mile Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4093 10248 4092 10226 4075 10209 4075 10247
TIME...MOT...LOC 0059Z 308DEG 22KT 4086 10238 

HAIL...1.00IN
WIND...60MPH
 
$$

COOPER
1 follow-up statement
747 
WWUS55 KBOU 250115
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
715 PM MDT MON JUL 24 2017

COC115-250125-
/O.CAN.KBOU.SV.W.0087.000000T0000Z-170725T0130Z/
Sedgwick CO-
715 PM MDT MON JUL 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEDGWICK COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

LAT...LON 4093 10248 4092 10226 4075 10209 4075 10247
TIME...MOT...LOC 0110Z 308DEG 22KT 4080 10228 

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:38 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 24, 2:38 PM MDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
238 PM MDT Mon Jul 24 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 147 PM MDT Mon Jul 24 2017

Center of circulation is currently over AZ/NM with a short wave
progged to move over the region late Tuesday. At this time high
pressure dominates the region with dryer conditions over the CWA.
There is enough moisture however for convection over the higher
terrain with weak storm motion from the NW. This will help to
carry some storms over the foothills and adjacent plains through
the late afternoon and evening. There is a surge of moisture over
the western portions of the state as the ridge dips south and
allows for increased flow. This will help to sustain storms into
the overnight hours...mainly over the southern portions of the
state but some areas of the southern mountains and Park county
could see some late precipitation. The main hazards for the storms
will be gusty winds and brief heavy rain. Current PW values are
hovering around 0.6 so less then the previous week but enough to
drop a quick inch with slower moving storms. Overnight
temperatures will be mild with lows in the 60s on the plains.

For Tuesday a shortwave will move around the ridge into Western CO
by the morning hours then into the northern mountains and NE
plains by the afternoon. Model PW values increase to over 1 inch
with CAPE values on the plains from 500 to 700 j/kg. Decent QG
ascent will help to increase storm chances by the afternoon hours.
Frontal passage will bring increased NW flow on the surface that
will converge with southerly flow over the plains and help to fire
off convection along a line from Sterling south to Akron. Expect
main hazards to be brief heavy rain and gusty winds. With
increased moisture and instability storms could produce 1 to 1.5
inches in a short period of time. Temperatures will be slightly
cooler than today but still expect highs in the low 90s.

.LONG TERM...(Tuesday night through Monday)
Issued at 147 PM MDT Mon Jul 24 2017

On Wednesday the sub-tropical ridge is just south of our area and
elongated west to east extending from New Mexico to southwest
Missouri. This will continue to advect the monsoonal moisture
field into Colorado from the southwest. A subtle short wave trough
looks to be embedded in the westerly flow aloft, and it should
aid in synoptic vertical motion midday Wednesday as the short wave
trough moves across the CO-WY border. With monsoonal moisture in
place and upper support from a trough, there is a good chance of
afternoon thunderstorms over the mountains with 0.7 to 0.8 inch
PWATs. Steering flow out of the WSW looks to be about 15-20 kts
which would keep storms moving, but certainly will be watching for
the potential for localized heavy rain which could lead to flash
flooding. Across the Plains, PWATs are forecast to be between
1.2-1.4", which would be about the 95th percentile for Denver in
late July. Models have been overestimating PWAT over the past week
or two so confidence in moisture amounts that high is low. One
ingredient that is new for Wednesday is a frontal passage midday
across the Plains. Models differ on the low-level moisture behind
the front but one would think that it will certainly be a lot more
moist than it was today with Td the 30s, regardless of preferred
model output (i.e. subscribing to the notion that anything would
help our rain chances at this point). The low-level moisture
increase looks to be the result of westerly flow across the
mountains inducing a lee trough late Tuesday into Wednesday, and
this trough will migrate southeast during the day Wednesday. At
the same time high pressure behind a Plains cool front will move
south, providing ENE upslope flow across the Plains of Colorado by
mid afternoon. ML dewpoints should range from the low 60s far
eastern Plains to mid 50s across the I-25 urban corridor. A caveat
however is that the NAM is indicating the cool front will have
much drier air in the low- levels than the GFS or ECMWF. Best
chances for thunderstorms east of the mountains will be across the
Palmer Divide and west of I-25. Storm coverage east of I-25 will
be isolated at best. Thin CAPE profiles and deep warm cloud layers
(6-7 kft deep) mean heavy rain would be the biggest impact from
any storms that form east of the mountains. Even if most areas do
not receive rain across the Plains, cloud cover and cooler
temperatures will begin Wednesday afternoon with highs barely
topping 80 degrees most areas.

The cooler weather continues Thursday and Friday with temperatures
and cloud cover keeping our area below normal. The 500 mb ridge
retrogrades to the west during this period placing our area under
weak NW flow. There is still enough moisture in the low-levels
with southeast flow that thunderstorms will be possible each
afternoon.  Precipitation rates and storm coverage on Friday and
Saturday will be lower than Tuesday/Wednesday with less
instability given the cloud cover behind the front with northwest
flow aloft, but with that much moisture hanging around we can't
rule out thunderstorms pretty much area-wide, especially the
mountains and Palmer Divide.

Saturday through Monday the ridge builds over the Great Basin,
suppressing the monsoon flow of moisture well south of Colorado.
Overall precipitation chances area wide drop significantly, with
just slight chances of diurnal convection over the mountains.
Plains look to remain dry during this time frame. Temperatures
should be close to seasonal norms with weak NW flow aloft,
generally at or just below 90 across the Plains with 70s to low
80s in the high country.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 147 PM MDT Mon Jul 24 2017

VFR conditions are expected through the period. Wind speeds will
increase from the NNE from 5 to 10 mph before veering to the S by
later this afternoon. Increased speeds with storms over the higher
terrain will be sustained from 10 to 15 kts with gusts to 25 from
01 to 06z. Winds will return to drainage by 06z. Storms will stay
outside the vicinity of BJC and DEN but some could get close to
APA around 22z.

&&

.HYDROLOGY...
Issued at 147 PM MDT Mon Jul 24 2017

Moisture values will increase tonight through Tuesday with PW
values from 1.0 to 1.3. Storms that will form over the plains by
the afternoon will be able to produce over an inch of rain in a
short period time.

On Wednesday afternoon the Palmer Divide and Front Range
Mountains west of I-25 could see storms capable of generating
brief heavy rainfall, similar to Tuesday afternoon. Storms should
be moving at 15-20 kts so any one spot shouldn't see the highest
rain rates for more than 20-30 minutes, but will watch for
localized areas of slower storm movement or if any storms impact
burn scars across our area.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Schlatter
AVIATION...Bowen
HYDROLOGY...Bowen/Schlatter
Hazardous weather outlook, Jul 24, 10:47 AM MDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1047 AM MDT Mon Jul 24 2017

COZ030>051-251700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1047 AM MDT Mon Jul 24 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop this afternoon
in and near the mountains and Palmer Divide before dissipating
this evening. Expect only isolated thunderstorms over the
northeast plains by late afternoon and evening. The stronger
storms could produce brief moderate to heavy rain, frequent cloud
to ground lightning, small hail and wind gusts to 45 mph.

Temperatures will once again be in the 90s so caution is advised
when conducting activities outdoors.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Shower and thunderstorm chances will increase on Tuesday.
Mountain areas could see locally heavy rainfall during the
afternoon and evening hours both Tuesday and Wednesday which could
result in spotty flash flooding. East of the mountains storm
chances will also increase, but with less humidity these storms
may produce more wind and lightning than soaking rainfall.
Temperatures will be below normal Tuesday and Wednesday in most
areas. Thursday through Sunday look drier with isolated to
scattered thunderstorms confined mainly to the high country.
Temperatures during the period will remain near average.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed today or tonight.

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.